Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 57, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 28, 2013, 12:29 PM EDT for Washtenaw County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2013, 12:29 PM EDT (16:29 UTC)
- Expired
- Jun 28, 2013, 1:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:18 AM EDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jun 28, 7:18 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 718 AM EDT FRI JUN 28 2013 .AVIATION... //DISCUSSION... LOOKS LIKE A MIX OF IFR... MVFR AND VFR CONDITIONS TO START THE TAF CYCLE AS LATE NIGHT CONVECTION HAS INCREASED CLOUD COVER OVER MOST AREAS PREVENTING MUCH IN THE WAY OF FOG FORMATION. CIGS WILL LIFT THROUGH THE EARLY AFTERNOON BEFORE INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS DEVELOPS DURING THE AFTERNOON AND EVENING. A SLOW MOVING LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES WILL DRIFT SOUTHWARD FRIDAY NIGHT AND PULL A TRAILING TROUGH THROUGH SE MI. THIS WILL SHIFT THE WINDS FROM WESTERLY TO NORTHERLY AND LIKELY BRING ABOUT ANOTHER ROUND OF PATCHY FOG PENDING SHOWER ACTIVITY AND CLOUD COVER. FOR DTW... THOUGH MVFR VISIBILITY SHOULD IMPROVE THIS MORNING TO VFR OUTSIDE OF SHOWER ACTIVITY...MVFR CEILINGS WILL HOLD INTO THE AFTERNOON HOURS. ANOTHER ROUND OF SHOWERS IS ANTICIPATED DURING THE AFTERNOON INTO FRIDAY EVENING...BUT MUCH LESS INTENSE THAN THURSDAY AFTERNOON. //DTW THRESHOLD THREATS... * MEDIUM CONFIDENCE ON CEILING BELOW 5000 FEET THROUGH SATURDAY MORNING. && .PREV DISCUSSION...ISSUED 344 AM EDT FRI JUN 28 2013 SHORT TERM...TODAY AND TONIGHT COMPLEX MESOSCALE PATTERN CONTINUES FOR ANOTHER DAY. THE LONGWAVE TROUGH THAT BEGAN TO DEVELOP OVER THE GREAT LAKES REGION ON THURSDAY WILL DEEPEN THROUGH TONIGHT AS RIDGING OVER THE WEST COAST STEEPENS THE NW FLOW PATTERN OVER THE STATE SENDING A SERIES OF SHORTWAVES DOWN THE PIPELINE AND TOWARD SE MI. IN ADDITION TO THESE SHORTWAVES...RESIDUAL BANDS OF VORTICITY WILL BE ROTATING AROUND THE DEVELOPING UPPER LOW IN THE TROUGH WESTWARD TOWARD SE MI. MODELS FAIRLY CONSISTENT WITH THE STRONGEST MID LEVEL HEIGHT FALLS FORMING OVER THE SOUTHERN ONTARIO/QUEBEC BORDER BY LATE FRIDAY NIGHT. MEANWHILE A SECOND WEAKER AREA OF LOW PRESSURE WILL CONTINUE DIVING SOUTHWARD INTO THE TN VALLEY. WHILE THE UPPER LEVEL PATTERN RECONFIGURES ITSELF...ELONGATED SFC LOW EXTENDING NW FROM PA WILL STALL AS A SECOND LOW TRACKS TOWARD IT. MORAL OF THE STORY IS THAT THERE ARE PLENTY OF FEATURES TO AID IN CONVECTION ONCE AGAIN TODAY/TONIGHT. THE CHALLENGE WILL BE TO TIME THESE FEATURES AND BEST CHANCES FOR CONVECTION. THE HRRR...ALONG WITH LOWER RES MODELS... ADVERTISES A ROUND OF MORNING CONVECTION ON THE LEAD EDGE OF A SHORTWAVE DIVING THROUGH THE SW PORTION OF OUR CWA. THE MORE WIDESPREAD CONVECTION SHOULD DEVELOP IN THE AFTERNOON AS THE TRAILING SFC TROUGH EXTENDING FROM LAKE ERIE UP TO THE SOO DROPS DOWN THROUGH THE THUMB. THIS TIMING WILL BE FAVORABLE AS IT WILL GIVE AMPLE TIME FOR DAYTIME HEATING TO HELP FUEL THE STORMS. MUCAPE WILL RISE UP TO 1500 J/KG TOWARD THE OH BORDER BUT WILL DROP THROUGH THE MORNING IN THE THUMB DOWN AROUND 500 K/KG AS THE TROUGH INCHES SOUTHWARD. THERE IS LITTLE FLOW IN THE MID LEVELS TO PROVIDE MUCH ORGANIZATION BUT THE STORMS THAT DO DEVELOP WILL BE CAPABLE OF STRONG WIND GUSTS AND HEAVY RAIN. WITH THE HIGH RAINFALL TOTALS ON THURSDAY...WILL NEED TO KEEP AN EYE ON ANY STORMS THAT TRACK NEAR THESE AREAS TODAY. TEMPERATURES WILL BE LOWER THAN WE HAVE BEEN DEALING WITH FOR THE PAST WEEK AS NORTHERLY FLOW OFF LAKE HURON AND ABUNDANT CLOUD COVER WILL KEEP MOST AREAS IN THE MID 70S. LONG TERM...SATURDAY THROUGH THURSDAY MODELS IN GOOD AGREEMENT WITH THE OVERALL PATTERN FOR THE WEEKEND AND INTO EARLY NEXT WEEK. RELATIVELY POTENT JET FROM THE NORTHERN PLAINS WILL CONTINUE TO CARVE OUT A TROF OVER THE GREAT LAKES/EASTERN U.S. EVENTUALLY CUTTING OFF AN UPPER LOW OVER THE LOWER LAKES/OH AND TN VALLEYS. MODELS DO HAVE SOME DIFFERENCES WILL INDIVIDUAL SHORTWAVES...MOST NOTABLY THE NAM/S HANDLING OF THE SHORTWAVE ENTERING NY AND NEW ENGLAND THIS MORNING. WILL BE LEANING TOWARD THE OTHER MODELS WITH THIS PARTICULAR SHORTWAVE WHICH KEEPS THE ENERGY MORE OVER THE ONTARIO/QUEBEC BORDER REGION RATHER THAN THE NAM/S DEPICTION OF DROPPING IT INTO SOUTHERN MI. BESIDES THESE SHORTWAVES...THE AVAILABLE MOISTURE AND VERY MODEST INSTABILITY... THERE IS LITTLE FORCING NOTED. THE SHEAR AXIS THAT EXTENDED FROM LAKE SUPERIOR TO THAT MAIN SHORTWAVE MOVING FROM NY TO THE ONTARIO/QUEBEC BORDER THIS MORNING...WILL FINALLY BE PUSHING THROUGH SOUTHERN LOWER MI ON SATURDAY. THERE WILL BE PLENTY OF MOISTURE AVAILABLE WITH PW UP TO 1.4 OR 1.5 INCHES. MODEL SOUNDING ARE MOIST-ADIABATIC ALL THE WAY UP. WILL BE GOING WITH LIKELY POPS IN THE SOUTH...BUT KEEP THE CHANCE POPS FOR THE NORTHERN THIRD AS DRIER AIR DOES ADVECT IN ON THE SUBSIDENCE SIDE OF THAT SHEAR AXIS. GIVEN THE LIMITED CAPE...WILL KEEP THE IDEA OF SHOWERS LIKELY WITH A CHANCE OF THUNDERSTORMS. BY SUNDAY THE TWO MAIN PIECES OF ENERGY WILL BE OVER THAT ONTARIO/QUEBEC BORDER REGION AND DIVING INTO THE TN VALLEY AS THE TROF AXIS/UPPER LOW WILL BE JUST SOUTHEAST OF THE FORECAST AREA. THIS SHOULD LEAD TO THE DRIEST DAY AS THE DRY AIR ADVECTION CONTINUES. WILL KEEP THE SMALL CHANCE IN THE FAR SOUTHEAST GIVEN THE PROXIMITY TO THE MAIN TROF AND MOISTURE AXIS. THEN BY MONDAY...THE TN VALLEY ENERGY MOVES NORTHWARD INTO OHIO AS THE EASTERN SEABOARD RIDGE STRENGTHENS. THIS WILL SHIFT THE MOISTURE AND TROF AXIS EVER SO SLIGHTLY WESTWARD AND HAVE INCREASED THE CHANCE OF SHOWERS AND STORMS FOR THE SOUTHEAST HALF OF THE FORECAST AREA. FOR THE EXTENDED PERIOD...THE STRENGTHENING EASTERN SEABOARD RIDGE WILL CONTINUE TO PUSH THE UPPER LOW FARTHER WEST. ANOTHER GOOD PIECE OF ENERGY SHOULD BE ROTATING AROUND THE EAST SIDE OF THE UPPER LOW...RIGHT OVER LOWER MICHIGAN ON TUESDAY AND THUS THE HIGHEST POPS IN THE EXTENDED. 00Z GFS AND ECMWF BOTH WANT TO BRING A CANADIAN PRAIRIE LOW DOWN INTO THE NORTHERN AND HIGH PLAINS ALONG WITH FASTER FLOW DEVELOPING OVER ONTARIO TO KICK OUT OUR UPPER LOW. THIS SHOULD BE A SLOW TRANSITION ON WEDNESDAY AND ON THE 4TH...AND WILL KEEP WITH THE UNSETTLED SENSIBLE WEATHER IN THE FORECAST. MARINE... BROAD AREA OF LOW PRESSURE WILL RESIDE OVER THE GREAT LAKES INTO THE WEEKEND. THIS WILL PROVIDE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW DAYS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 35 KNOTS. A FRONT WILL DROP THROUGH THE EASTERN GREAT LAKES TONIGHT LEADING TO A GENERAL INCREASE IN NORTHERLY FLOW AS COOLER AIR MOVES ACROSS THE LAKE. WAVES WILL BUILD ON SATURDAY UP TO AROUND 4 FEET OVER SOUTHERN LAKE HURON WITH THE FAVORABLE FETCH AND THEN WILL HOLD AROUND 3 FEET INTO NEXT WEEK. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....99 SHORT TERM...DK LONG TERM....RBP MARINE.......DK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 28, 4:45 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 445 AM EDT FRI JUN 28 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 445 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT BUT SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL PRODUCE A HEAVY DOWNPOUR AND WIND GUST NEAR 30 MPH WHILE SLOWLY DRIFTING SOUTHEAST AROUND 20 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 445 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT BUT SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL PRODUCE A HEAVY DOWNPOUR AND WIND GUST NEAR 30 KNOTS WHILE SLOWLY DRIFTING SOUTHEAST AROUND 20 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jun 28, 6:54 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
654 AM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM HEAVY RAIN 5 NW SOUTHFIELD 42.54N 83.32W
06/28/2013 M1.33 INCH OAKLAND MI TRAINED SPOTTER
24 HOUR TOTAL
0648 AM HEAVY RAIN 4 WSW BAD AXE 43.78N 83.06W
06/28/2013 M2.62 INCH HURON MI TRAINED SPOTTER
24 HOUR TOTAL
&&
RPOLLMANLocal storm report, Jun 28, 9:49 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
949 AM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN GOODRICH 42.92N 83.51W
06/28/2013 M4.21 INCH GENESEE MI CO-OP OBSERVER
24 HOUR TOTAL.
0900 AM HEAVY RAIN PONTIAC 42.65N 83.29W
06/28/2013 M3.05 INCH OAKLAND MI CO-OP OBSERVER
24 HOUR TOTAL.
0915 AM HEAVY RAIN 2 W LAPEER 43.05N 83.36W
06/28/2013 M3.03 INCH LAPEER MI CO-OP OBSERVER
24 HOUR TOTAL.
&&
MOSTEIKOLocal storm report, Jun 28, 12:13 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1213 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HAIL 1 E NORTHVILLE 42.44N 83.47W
06/28/2013 E0.75 INCH WAYNE MI TRAINED SPOTTER
&&
SFSpecial weather statement, Jun 28, 12:24 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1224 PM EDT FRI JUN 28 2013 MIZ069-070-076-281730- MACOMB-OAKLAND-WAYNE- 1224 PM EDT FRI JUN 28 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF CANTON TO 6 MILES NORTHWEST OF DOWNTOWN DETROIT...MOVING SOUTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CANTON AND DETROIT BY 1230 PM EDT... ST. CLAIR SHORES BY 1235 PM EDT... DOWNTOWN DETROIT BY 1240 PM EDT... GROSSE POINTE AND DEARBORN BY 1245 PM EDT... ROMULUS BY 1255 PM EDT... TAYLOR BY 105 PM EDT... WYANDOTTE BY 115 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. JVC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:06 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 54 min |
| Jun 28, 12:38 PM EDT | Special Marine Warning | DTX | 67 min | |
| Jun 28, 12:53 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 52 min |
| Jun 28, 1:27 PM EDT | Special Marine Warning | DTX | 93 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.